JOURNAL ARTICLE
REVIEW

Current management of salicylate-induced pulmonary edema

James K Glisson, Telciane S Vesa, Mark R Bowling
Southern Medical Journal 2011, 104 (3): 225-32
21297545
Salicylate-induced pulmonary edema (SIPE) can occur in both acute and chronic users of aspirin or salicylate products. The medical history, especially when it reveals the use of salicylates, is critical when considering this diagnosis. Unfortunately, the neurologic and systemic effects of salicylate toxicity may hinder the ability to obtain a reliable medical history. SIPE should be considered in patients who present with pulmonary edema and neurological changes, anion-gap metabolic acidosis, or possible sepsis. Some patients may be treated for "pseudosepsis" or other conditions, thereby delaying the diagnosis of salicylate intoxication. Misdiagnosis and possibly delayed diagnosis of SIPE can lead to a significant increase in morbidity and mortality. Serum and urine alkalinization by administration of intravenous sodium bicarbonate are commonly utilized therapeutic strategies. Finally, hemodialysis is a therapy which should be considered early in the course of treatment. The objective of this review was to emphasize the importance of rapid diagnosis and appropriate treatment in patients with SIPE, and summarize the current literature as it relates to the adult population.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
21297545
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"